Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 201, NWS Omaha, NE

June 17, 2014Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2014, 7:38 PM CDT for Cedar County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2014, 7:38 PM CDT (00:38 UTC)
Expired
Jun 17, 2014, 8:15 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4092 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:15 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 17, 6:15 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
615 PM CDT TUE JUN 17 2014

.UPDATE...
ISSUED AT 610 PM CDT TUE JUN 17 2014

SURFACE WARM FRONT AT 23Z EXTENDED ACROSS ANTELOPE/PIERCE/
WAYNE/THURSTON COUNTIES. HAVE SHAVED SOUTHWARD EXTENT OF
POPS...AS THREAT OF STORMS SHOULD BE LIMITED TO NEAR AND NORTH OF
THE SURFACE WARM FRONT. WHILE RISK OF STORMS IS SLIGHT...ANY
STORMS THAT DO DEVELOP COULD CARRY THREATS FOR MAINLY HAIL AND
DAMAGING WINDS. LIMITED TIMING TO A WINDOW FROM AROUND 01-06Z AS
WELL...WITH BULK OF ACTIVITY LIKELY REMAINING OUTSIDE THE CWA.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 312 PM CDT TUE JUN 17 2014

WV IMAGERY THIS AFTN SHOWING INTENSE CLOSED LOW SPINNING OVER THE
PAC NW WITH A STRONG JET STREAK ROUNDING THE BASE OVER THE GREAT
BASIN. DOWNSTREAM...NEAR ZONAL FLOW WAS SITUATED OVER THE CNTRL/ERN
CONUS WITH A MINOR SHORTWAVE CROSSING THE GREAT LAKES REGION.
MEANWHILE IMAGERY CLEARLY SHOWING GOOD SUB TROPICAL MOISTURE FEED
PUSHING NEWD OVER THE SRN PLAINS.

AT THE SFC...UNORGANIZED LOW PRESSURE WAS SITUATED IN THE VICINITY
OF THE CNTRL HIGH PLAINS WITH A THERMAL BNDRY OVER NW IA/NRN NEB
RESULTING FROM DIFFERENTIAL HEATING ASSOC WITH TRANSITION ZONE
FROM CLOUDY/CLEAR SKIES.

MODELS INDICATE POTENTIAL REMAINS HIGH FOR ADDITIONAL ROUNDS OF PCPN
DURING THE FCST PD. BEGINNING TONIGHT...PAC NW CLOSED CIRCULATION
EJECTS EWD ACROSS INTO THE NRN ROCKIES WHILE SFC REFLECTION BECOMES
MORE ORGANIZED VIA DPVA. FOCUS FOR PCPN DEVELOPMENT LATER THIS
EVENING APPEARS TO BE ALONG AXIS OF STOUT BNDRY LYR THETA-E CONVG
ALONG THE SD/NEB BORDER/NW IA. NAM/GFS/ECM ARE IN GOOD AGREEMENT
GREATEST RAINFALL AMOUNTS WILL BE FOUND IN NW IA WHERE MOISTURE
POOLING WILL BE MOST PREVALENT. THEREFORE HAVE OPTED TO INCLUDE
POPS MAINLY OVER NRN/ERN SECTION OF THE CWA.

WED/WED NIGHT/THUR...LID STRENGTH INDEX/MLCIN/700MB TEMPS ALL
INDICATE CAPPING WILL BE TOUGH TO OVERCOME UNTIL EARLY EVENING.
HIRES ARW/NMM PROG TSTM DEVELOPMENT INITIALLY OVER CNTRL KS ALONG
LLVL THETA-E CONVG AXIS...THEN SPREADING INTO THE CWA OVERNIGHT.
PCPN WILL GET SHOVED GRADUALLY EWD ON THURSDAY IN RESPONSE TO
APPROACHING COLD FRONT.

ON FRIDAY...SEEMS TO BE AT LEAST A SMALL CHANCE FOR TSTMS ASSOC WITH
MOISTURE RETURN/WEAK WARM FRONT LIFTING THRU THE CNTRL PLAINS. GIVEN
LOW CONFIDENCE WILL OPT FOR COVERING THE CWA WITH TOKEN 20S.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 312 PM CDT TUE JUN 17 2014

MODELS IN RELATIVELY GOOD AGREEMENT LARGE SCALE FLOW WILL FOR THE
MOST PART BE NEAR ZONAL THRU THE EXT PDS WITH TSTM CHANCES BEING
DICTATED BY A SERIES OF FRONTAL PASSAGES. AS FOR SEVERE
POTENTIAL...COMPOSITE PARAMETERS INDICATE BEST CHANCES WILL BE
SAT AFTN/SUN AFTN.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 610 PM CDT TUE JUN 17 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. BELIEVE
SHOWERS/THUNDERSTORMS WILL REMAIN NORTH OF KOFK THIS EVENING...AND
HAVE KEPT ANY MENTION OUT OF THE TAF. SITES WILL KEEP WINDS AROUND
10-15KT OVERNIGHT...INCREASING DIURNALLY TOMORROW. SCATTERED MID-
LEVEL CEILINGS ARE POSSIBLE THIS EVENING AND AGAIN TOMORROW AT ALL
SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...MAYES
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...MAYES
Hazardous weather outlook, Jun 17, 5:38 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
538 PM CDT TUE JUN 17 2014

NEZ011-012-016>018-181245-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
538 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING IN FAR
NORTHEAST NEBRASKA. IF THEY DO DEVELOP...THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY RISKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY EVENING AND WEDNESDAY
NIGHT. ANY STORMS THAT DEVELOP MAY HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISKS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ055-069-079-090-NEZ015-034-045-052-053-067-068-091-093-181245-
HARRISON-POTTAWATTAMIE-MILLS-FREMONT-THURSTON-BURT-WASHINGTON-
DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
538 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

RIVER LEVELS WILL CONTINUE TO RISE ALONG THE MISSOURI RIVER AND
SOME TRIBUTARIES...WITH LEVELS REACHING NEAR TO ABOVE FLOOD STAGE
BY TONIGHT OR WEDNESDAY IN SEVERAL LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY EVENING AND WEDNESDAY
NIGHT. ANY STORMS THAT DEVELOP MAY HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISKS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY.

RIVER LEVELS ALONG THE MISSOURI RIVER WILL CONTINUE TO RISE TO
AND REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ043-056-080-091-NEZ030>033-042>044-050-051-065-066-078-088>090-
092-181245-
MONONA-SHELBY-MONTGOMERY-PAGE-BOONE-MADISON-STANTON-CUMING-PLATTE-
COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-
GAGE-JOHNSON-PAWNEE-
538 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY EVENING AND WEDNESDAY
NIGHT. ANY STORMS THAT DEVELOP MAY HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISKS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

MAYES

In the hours before

Special weather statement, Jun 17, 7:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT TUE JUN 17 2014

NEZ011-012-180115-
CEDAR NE-KNOX NE-
724 PM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND NORTHERN
CEDAR COUNTIES UNTIL 815 PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
HARTINGTON TO NEAR WYNOT...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
YANKTON...HARTINGTON...WYNOT...FORDYCE...ST. HELENA...OBERT...BROOKY
BOTTOM AND ST. HELENA BOAT DOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR .

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4276 9702 4259 9702 4266 9748
      4284 9749 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 0023Z 218DEG 9KT 4270 9739 4269 9717

MAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:24 PM CDTSpecial Weather StatementOAXCedar51 min
Jun 17, 8:00 PM CDTTornado WarningOAXCedar30 min
Jun 17, 8:13 PM CDTSevere Thunderstorm WarningOAXCedar32 min
Jun 17, 8:20 PM CDTTornado Warning Tornado observedOAXCedar40 min
Jun 17, 8:40 PM CDTSevere Thunderstorm WarningOAXCedar35 min
Jun 17, 8:55 PM CDTTornado Warning Tornado observedOAXCedar35 min
Jun 17, 9:01 PM CDTFlash Flood WarningOAXCedar3 hr
Jun 17, 9:08 PM CDTSevere Thunderstorm WarningOAXCedar37 min
Jun 17, 9:26 PM CDTTornado Warning Tornado observedOAXCedar34 min
Jun 17, 9:40 PM CDTSevere Thunderstorm WarningOAXCedar35 min
Jun 17, 9:53 PM CDTTornado Warning Tornado observedOAXCedar37 min
Jun 17, 10:24 PM CDTTornado Warning Tornado observedOAXCedar36 min
Jun 18, 2:19 PM CDTRiver Flood WarningOAXBurt, Thurston4 days
Jun 18, 2:19 PM CDTRiver Flood WarningOAXWashington6 days
Jun 18, 2:19 PM CDTRiver Flood WarningOAXDouglas, Sarpy6 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.